Most of the time, customers go to a pharmacy and pick up the medication that was intended for them; however, sometimes, medication mix-ups occur, especially with sound-alike and look-alike drugs.
What is a sound-alike or look-alike medication?
There are many medications that have names that sound similar, have close spellings, and have similar packaging. Unfortunately, at a quick glance, a pharmacist may mistake one drug for another if he or she is distracted, multitasking or in a hurry. Additionally, there are drugs that have the same letter stamped on the pill, the same color pill, or they are distributed in the same milligram dosage, all which may lead to a pharmacist’s failure to identify between the two medications.
Similar Drugs May Be Jeopardizing Children
According to the Philadelphia Inquirer, two drugs that both sound and look similar, Clobazam and Clonazepam, are easily confused and could harm children if they take the incorrect medication. The paper says that patients, hospitals and pharmacies have reported mix-ups between the two and the paper discusses the potential for continued confusion. The following is a more detailed description of these drugs:
- Clobazam – is a medication used to treat children with a rare and severe form of childhood onset epilepsy known as Lennox-Gastaut Syndrome (LGS).
- Clonazepam – is a medication used to treat anxiety, panic attacks and epilepsy.
Although the above two drugs sound similar, appear similar and are members of the same class of drugs known as benzodiazepines, Clobazam is a milder sedative and is a lower strength for children. If a child who is supposed to receive Clobazam receives an adult dose of Clonazepam instead, that child is in jeopardy of suffering side effects of this drug mix-up. Clobazam was approved in 2011 for LGS patients for treatment of various types of seizures and for frequent seizures. It is important that children with this condition receive the right medication.
Parents of epileptic children should be extra careful when picking up their child’s prescription for Clobazam. Read the label and become familiar with its brand name, Onfi. Being informed and vigilant reduces the risk of a pharmacy error.
If you or your child has suffered due to a pharmacy mistake, you should call Kennedy Hodges, L.L.P. at 888-526-7616 for a free consultation with a skilled pharmacy error attorney. You can also request a FREE copy of our report, How to Make Pharmacies Pay for Injuries Caused by Medication Errors.